Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Serum creatine kinase elevation associated with olanzapine treatment
  1. Bhaskar Punukollu1,
  2. Helen Rutherford2
  1. 1
    West London Mental Health NHS Trust, Forensic Psychiatry, Three Bridges Unit, Southall, Middlesex, UB1 3EU, UK
  2. 2
    West London Mental Health NHS Trust, Forensic Psychiatry, Three Bridges Forensic Unit, Southall, Middlesex UB1 3EU, UK
  1. basky5000{at}yahoo.co.uk

Summary

On 2 May 2008, a 25-year-old male patient on olanzapine 15 mg developed mild central chest pain, and blood tests revealed a high creatine kinase (CK) value at 1016 iu/l. Troponin, CK-MB, CK:MB ratio, full blood count (FBC), urea and electrolytes (U&E), C reactive protein (CRP) and glucose were all normal. Liver enzymes were marginally raised: alanine aminotransferase (ALT) 91 iu/l, γ-glutamyl transferase (GGT) 46 iu/l, alkaline phosphatase (ALP) 137 iu/l. The ECG was normal and the chest pain later resolved and was thought likely to be due to costochondritis. A repeat blood test on 7 May revealed further elevation of CK at 1391 iu/l and olanzapine was stopped. CK continued to rise: 19 May 2857 iu/l, 20 May 3285 iu/l, and 22 May 3646 iu/l. On 30 May CK dropped to 708 iu/l, on 20 June it was 593 iu/l, and on 30 June CK was 343 iu/l. The patient was started on amisulpiride on 15 July and CK began to rise again: on 18 July it was 445 iu/l and on 31 July CK was 480 iu/l, at which time the medication was stopped. The patient did not have any signs or symptoms of physical disorder on this occasion.

We have never seen a patient develop such high CK values in the absence of any clinical or other significant laboratory abnormalities. We can rule out exercise as the cause as he attends an inpatient unit and we are aware that his exercise has been light to moderate at most; also, he stopped exercising at our request on 7 May 2008, yet CK continued to rise. There is no clinical indication of other causes of elevated CK such as myositis, and CK-MB and CK-MB:CK ratio were normal throughout, so it was not cardiac in origin. We believe olanzapine caused the elevated CK value. When the patient was rechallenged with amisulpiride on 15 May his CK again rose and the medication therefore had to be stopped. There are three similar cases that have been reported in the past when patients on second generation antipsychotics developed CK elevation in the absence of other clinical or laboratory abnormalities. We therefore believe this is an important finding to report.

  • 422
  • 1347

Statistics from Altmetric.com

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.